California, 2001

Hail in California, March 6, 2001

March 6, 2001 · NWS LOX · 1 event in 1 county or zone

A severe thunderstorm produced dime size hail in the community of Santa Margarita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A severe thunderstorm produced dime size hail in the community of Santa Margarita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 6, 2:00 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 6, 2:00 PM PST, 1 hour 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PST TUE MAR 6 2001

THE UPPER LOW CONTINUES TO SPIN IN PLACE WITH BANDS OF SHOWERS ROTATING
AROUND IT. MODELS KEEP WANTING TO BRING IT INLAND BUT IT IS RELUCTANT
TO DO SO. UNTIL IT DOES MOVE EAST, THE WHOLE CWA WILL BE UNDER A THREAT
OF SHOWERS AND POSSIBLE THUNDERSTORMS. FOR NOW WILL ASSUME THAT THE LOW
WILL FINALLY MAKE THE MOVE EAST TONIGHT AND EARLY WEDNESDAY, BUT I
COULD EASILY SEE THIS SAME SCENARIO REPEATING ITSELF WEDNESDAY
AFTERNOON. WILL GO WITH A DECREASING CHANCE OF SHOWERS AND
THUNDERSTORMS OVERNIGHT AND A SLIGHT CHANCE OF LINGERING SHOWERS
WEDNESDAY MORNING. I DONT EXPECT SIGNIFICANT RAINFALL TOTALS TONIGHT,
BUT CONVECTIVE ACTIVITY COULD DROP HEAVIER AMOUNTS IN SHORT PERIODS OF
TIME. WILL GO AHEAD AND LET THE FLOOD WATCH RUN ITS COURSE UNTIL 4 PM
TODAY AND PROBABLY CAN BE LET GO AT THAT TIME. SANTA YNEZ RIVER IS
STILL WELL ABOVE FLOOD STAGE, BUT WILL BE RECEEDING AND I DONT EXPECT
PRECIP AMOUNTS TO GENERATE FURTHER PROBLEMS.

WE ARE HOPING FOR A DRY DAY WEDNESDAY, THOUGH EVEN IF THE LOW DOES MOVE
EAST OVERNIGHT, LA COUNTY MOUNTAINS WILL BE UNDER A NORTHERLY FLOW AND
THIS COULD BRING A THREAT OF SHOWERS DURING THE AFTERNOON. NOTHING
SIGNIFICANT AND SNOW LEVELS WILL STILL BE QUITE HIGH. WILL JUST KEEP A
HIGHER CHANCE OF PRECIP THERE THROUGH THE DAY.

THURSDAY LOOKS PLEASANT AND MILD BEFORE THE NEXT SYSTEM APPROACHES
FRIDAY. 12Z AVN WAS A LITTLE SLOWER THAN THE 00Z MRF, BUT DOES INDICATE
A PRETTY DEEP LOW MOVING OVER POINT CONCEPTION AND DOWN INTO THE LA
AREA LATE FRIDAY AND SATURDAY. MOISTURE IS A LITTLE MORE LIMITED AND
LOW LVL FLOW IS MUCH MORE WESTERLY RATHER THAN SOUTHERLY, BUT IT DOES
LOOK LIKE IT WILL BRING A DECENT CHANCE OF RAIN TO THE AREA. THE MAIN
CONCERN THOUGH IS WHETHER IT WILL MOVE EVEN SLOWER OR CUT OFF FURTHER
OFFSHORE, DELAYING PRECIP INTO OUR AREA. FOR NOW, WILL CONTINUE THE
CHANCE OF SHOWERS FOR THE WEEKEND. THIS ONE ALSO LOOKS QUITE A BIT
COLDER THAN OUR PRESENT STORM AND THIS SHOULD BRING SNOW TO MUCH LOWER
ELEVATIONS.

LAX 8200. WOFFORD

.LAX...FLOOD WARNING FOR THE SANTA YNEZ RIVER...SEE LAXFLWLAX/LAXFLSLAX
       FLOOD WATCH...SEE LAXFLSLAX.
       WINTER WEATHER ADVISORY...SEE LAXWSWLAX.
       SMALL CRAFT ADVISORY...SEE LAXCWFLAX.

In the hours before

Special weather statement, Mar 6, 9:48 AM PST, 5 hours 42 minutes before
CAZ034>041-044>047-051>054-059-088-061815-

SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
912 AM PST TUE MAR 6 2001

THE PREVIOUS ISSUANCE OF A PRELIMINARY RAINFALL TOTALS WAS SENT IN
ERROR AND CONTAINED INACCURATE DATA.  AN UPDATED PRELIMINARY
RAINFALL TOTALS SPECIAL WEATHER STATEMENT WILL BE TRANSMITTED PRIOR
TO NOON TODAY BY THE NATIONAL WEATHER SERVICE IN OXNARD.

MCCLUNG
Special weather statement, Mar 6, 10:00 AM PST, 5 hours 30 minutes before
CAZ035-036-038>041-044>047-052>054-059-088-061830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
1000 AM PST TUE MAR 6 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

...LOS ANGELES COUNTY...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM.

...VENTURA COUNTY...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM.

...SANTA BARBARA COUNTY...

RIVER FLOOD WARNING THROUGH TODAY FOR SANTA YNEZ RIVER.

FLOOD ADVISORY FOR MINOR FLOODING THROUGH NOON FOR SOUTHERN PORTION.

FLOOD WATCH FOR POTENTIALLY SIGNIFICANT FLOODING THROUGH 4 PM FOR
SOUTHERN PORTION.

MOYER
Special weather statement, Mar 6, 12:05 PM PST, 3 hours 25 minutes before
CAZ035-036-038>041-044>047-052>054-059-088-062030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
1205 PM PST TUE MAR 6 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

...LOS ANGELES COUNTY...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM.

...VENTURA COUNTY...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM.

...SANTA BARBARA COUNTY...

RIVER FLOOD WARNING THROUGH TODAY FOR SANTA YNEZ RIVER.

FLOOD WATCH FOR POTENTIALLY SIGNIFICANT FLOODING THROUGH 4 PM FOR
SOUTHERN PORTION.

THIS WILL BE THE LAST SUMMARY OF NON-ROUTINE PRODUCTS UNLEwSS
CONDITIONS WARRANT THE ISSUANCE OF ADDITIONAL PRODUCTS.

MOYER
Special weather statement, Mar 6, 12:25 PM PST, 3 hours 5 minutes before
CAZ034>041-044>047-051>054-059-088-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
1225 PM PST TUE MAR 06 2001

...PRELIMINARY RAINFALL TOTALS...

THE FOLLOWING ARE PRELIMINARY RAINFALL TOTALS IN INCHES FOR THE LAST 48
HOURS AS OF 11AM PST MARCH 6TH

SAN LUIS OBISPO COUNTY COAST AND COASTAL VALLEYS

PASO ROBLES.................    3.50
SAN LUIS OBISPO.............    3.52
SANTA ROSA CK @ CAMBRIA.....    2.17
LOS OSOS LANDFILL...........    3.31
DAVIS PEAK..................    3.11
NIPOMO......................    4.06
OCEANO......................    3.62
MORRO BAY...................    1.87
SAN LUIS HARBOR.............    2.49

SAN LUIS OBISPO CENTRAL VALLEYS AND MOUNTAINS

NACIMIENTO R NR BRYSON......    3.07
SAN ANTONIO DAM.............    1.77
ROCKY BUTTE.................    3.58
LAS TABLAS..................    1.82
UPPER TORRO CK RD...........    3.58
SANTA MARGARITA.............    5.00
SALINAS DAM.................    3.43
LOPEZ REC AREA..............    5.75
BALD MTN....................    2.99
SHELL PEAK..................    3.15

SAN LUIS OBISPO EASTERN VALLEYS AND MOUNTAINS

CAMP ROBERTS................    1.69
HOG CYN.....................    3.58
ESTRELLA R @ ESTRELLA.......    3.74
SHANDON.....................    3.35
ATASCADERO..................    3.58
BLACK MTN...................    4.40
LA PANZA....................    2.24
CARRIZO PLAIN...............    2.39

SANTA BARBARA COUNTY NORTH COAST AND VALLEYS

SANTA MARIA.................    3.62
TWITCHELL DAM...............    2.60
SUDDEN PEAK.................    4.25
LOS ALAMOS..................    5.35
BUELLTON MAINT YD...........    7.60
CUYAMA FS...................    2.52
CACHUMA DAM.................    7.99
CELITE......................    8.03
LOS PRIETOS.................    11.69

SANTA BARBARA COUNTY SOUTH COAST

SANTA BARBARA ARPT..........    5.93
GOLETA - SC GAS.............    6.50
MARIA YGNACIO RIDGE.........    7.48
MT. CALVARY.................    4.72
SANTA BARBARA FCD...........    5.20
CARPINTERIA FS..............    4.84
EDISON TRAIL................    5.98
GOLETA FS 14...............    6.97
MONTECITO...................    7.88
SANTA BARBARA ISLD..........    2.79

SANTA BARBARA COUNTY MOUNTAINS AND FOOTHILLS

JUNCAL DAM..................    5.83
FIGUEROA MTN................    4.06
REFUGIO PASS................    10.67
SANTA BARBARA POTRERO.......    5.67
SAN MARCOS PASS.............    13.31
GIBRALTAR DAM...............    13.15
LA CUMBRE PEAK..............    10.71
SAN ANTONIO RIDGE...........    5.79

VENTURA COUNTY COAST

POINT MUGU..................    5.40
OXNARD NWS..................    3.81
LEO CARILLO.................    3.97
EL RIO......................    4.02
LA CONCHITA.................    5.31
LAS POSAS RESERVOIR.........    2.83
CONEJO CK ABV HWY 101.......    2.91
LAS POSAS HILLS.............    2.87
SOUTH MTN W.................    4.92

VENTURA COUNTY WESTERN VALLEYS

COYOTE CK NR OAK VIEW.......    11.57
VENTURA R NR MEINERS OAKS...    7.20
MATILIJA DAM................    5.39
N FK MATILIJA CK............    6.89
STEWART CYN.................    7.80
LK CASITAS @ DAM............    7.80
CANADA LARGA................    9.92
FAGAN CYN EAST..............    5.63
SANTA PAULA CK..............    10.12
SOUTH MTN E.................    4.49
OJAI........................    8.69
MATILIJIA DAM...............    6.90

VENTURA COUNTY EASTERN VALLEYS

SESPE CK NR FILLMORE........    3.11
SANTA CLARA @ PIRU..........    2.70
MOORPARK COLLEGE............    3.03
LANG RH.....................    5.24
SYCAMORE CYN DAM............    5.71
BELL CYN D.B................    4.65
ROCKY PEAK..................    3.70
ARROYO SIMI.................    3.78
CIRCLE X RH.................    5.94
CHEESEBORO..................    3.13

VENTURA COUNTY MOUNTAINS

APACHE CYN..................    3.19
LOCKWOOD VLY YARD...........    5.91
CHORRO GRANDE...............    12.64
ORTEGA HILL.................    7.52
MATILIJA CYN UPPER..........    14.57
WHITE LEDGE PEAK............    7.56
TOMMYS CK..................    17.80
NORDHOFF RIDGE..............    6.61
SISAR PEAK..................    11.97
SYCAMORE CYN................    8.27
LAST CHANCE.................    5.31
CHUCHUPATE..................    5.73
HOPPER MOUNTAIN.............    5.24
LA GRANADA MTN..............    10.55
SULPHUR MOUNTAIN............    9.65
OLD MAN MTN.................    22.72
ROSE VLY RAWS...............    9.37

LOS ANGELES COUNTY METROPOLITAN AREAS

DOWNTOWN LA.................    1.16
LONG BEACH..................    0.21
SANTA MONICA ARPT...........    1.51
MONTE NIDO FS...............    4.69
BIG ROCK MESA...............    3.15
BALLONA CK @ SAWTELLE.......    1.26
BEVERLY HILLS...............    1.93
HOLLYWOOD RSVR..............    1.42
COMPTON CK @ GREENLEAF......    0.78
PT VICENTE LIGHTHOUSE.......    1.46
LA MIRADA - STANDARD OIL CO.    0.35
LA HABRA HEIGHTS............    0.31
CATALINA ISLD...............    1.22
SAN CLEMENTE ISLD...........    1.15

LOS ANGELES COUNTY...SAN FERNANDO AND SANTA CLARITA VALLEYS

VAN NUYS....................    1.39
AGOURA......................    6.34
CHATSWORTH RSVR.............    2.43
CANOGA PK...................    1.69
SEPULVEDA DAM...............    2.40
PACOIMA DAM.................    2.52
HANSEN DAM..................    1.84
SCHOOLHOUSE D.B.............    2.01
SAUGUS......................    1.10
DEL VALLE...................    1.93

LOS ANGELES COUNTY...SAN GABRIEL VALLEY

EAGLE ROCK RSVR.............    0.75
SIGNAL HILL - CITY HALL.....    0.35
SAN GABRIEL R @ VLY.........    0.24
EATON DAM...................    0.98
WALNUT CK S.B...............    0.55
PUDDINGSTONE DIV............    0.43
SANTA FE DAM................    0.54

LOS ANGELES COUNTY MOUNTAINS AND FOOTHILLS

MOUNT WILSON................    3.03
PACOIMA DAM.................    2.52
HAINES CYN..................    2.48
SANTA ANITA DAM.............    0.87
SAN DIMAS DAM...............    0.51
LIVE OAK DAM................    1.18
OPIDS CAMP..................    3.27
SIERRA MADRE MAINT YARD.....    0.72
CRYSTAL LK F.S..............    1.59
SAN ANTONIO DAM.............    0.50
CHILAO......................    1.42

SNOW REPORTS

MT. BALDY @ 7800............    4 INCHES
MT. WILSON..................    2 INCHES

ROCKWELL/KAPLAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Luis Obispo

When
March 6, 3:30 PM PST
Where
San Luis Obispo County, Santa Margarita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.383, -120.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236406.